Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Duluth, MN

August 26, 2002Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 26, 2002, 6:57 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 6:57 PM CDT (23:57 UTC)
Expired
Aug 26, 2002, 7:30 PM CDT
In force
33 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 157 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 12.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KDLH 262357
SVRDLH
MNC061-071-270030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
656 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 730 PM CDT

* AT 656 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  EFFIE...OR ABOUT 42 MILES NORTH OF GRAND RAPIDS...MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAIGVILLE AROUND 730 PM...

DAMAGING HAIL UP TO ONE INCH ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END

LAT...LON 4772 9374 4780 9350 4802 9361 4796 9379

KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 26, 2:53 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT MON AUG 26 2002

FORECAST FOCUS IN NEAR TERM IS THUNDERSTORM DEVELOPMENT OVERNIGHT.

MODELS IN AGREEMENT WITH OVERALL THEME OF MOVING UPPER AND SURFACE
LOW SLOWLY EAST THROUGH NEXT 48 HOURS. DIFFERENCE OCCURS WITH
PLACING FEATURES AND SPEED OF THE MOVEMENT. FOLLOWED THE SLOWER ETA
FOR THIS PACKAGE.

LAKE BREEZE HAS DEVELOPED WELL INLAND...AS DLH TEMPERATURE REACHED
74 FOR A TIME THIS MORNING...AND HAS SLID BACK TO 69-70. FLOW OFF
LAKE SUPERIOR TO LAST INTO TUESDAY AS SURFACE HIGH BUILDS OUT OF
ONTARIO. LOW LEVEL FLOW TO REMAIN EAST TO SOUTHEAST...BUT 850MB
FLOW TO GRADUALLY TURN OUT OF THE SOUTH AND BRING SOME MOISTURE BACK
INTO THE NORTHLAND. A SHARP MOISTURE GRADIENT EXISTS IN THE LOW
LEVELS AND DLH CWA IS IN THE MIDDLE. WILL KEEP CHANCE FOR
SHOWERS/THUNDERSTORMS TONIGHT BUT CUT BACK MOST ZONES AND REMOVE
FOR PARTS OF NORTHWEST WISCONSIN WHICH IS CLOSER TO THE HIGH AND
MORE STABLE AIR. EXCEPTION IN NORTHWEST WI MAY BE EARLY THIS
EVENING...AS AN ISOLATED THUNDERSTORM IS POSSIBLE ON LAKE BREEZE AND
SURFACE BOUNDARY. AT THIS TIME...WILL NOT MENTION. NORTHWEST ZONES TO
HAVE BEST CHANCE AT SEEING RAIN TONIGHT AS MEAN WIND IS LIGHT WEST TO
SOUTHWEST AND THAT AREA IS CLOSER TO BETTER MOISTURE AND LIFT.

TUESDAY...BETTER RETURN FLOW SETS UP AND WILL KEEP THE CHANCE FOR
SHOWERS/THUNDERSTORMS GOING. LAKE BREEZE SHOULD BECOME WELL
ESTABLISHED AS WELL WITH DECENT DENSITY GRADIENT DUE TO THE DRIER AIR
OUT OF THE HIGH AND HIGHER DEWPOINTS INLAND.

BETTER CHANCE FOR SHOWERS/THUNDERSTORMS DEVELOPS TUESDAY NIGHT INTO
WEDNESDAY AS SURFACE BOUNDARY AND UPPER LOW MOVE FURTHER EAST.

A BLEND OF THE GUIDANCE TEMPERATURES WERE USED.

.DLH...NONE.

MELDE

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.